Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 82, NWS Tallahassee, FL

March 30, 2012Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 30, 2012, 1:20 PM CDT for Dale County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 1:20 PM CDT (18:20 UTC)
Expired
Mar 30, 2012, 2:00 PM CDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS52 KTAE 301820
SVRTAE
ALC045-301900-
/O.NEW.KTAE.SV.W.0082.120330T1820Z-120330T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
120 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 200 PM CDT

* AT 115 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  DILLARD...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DILL...PHILLIPS CROSSROAD...BEAMON...ARGUTA...ASBURY...DYKES
  CROSSROADS...SKIPPERVILLE...ROBERTS CROSSROADS...WARD BRIDGE AND
  ECHO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3146 8545 3149 8572 3160 8572 3162 8563
      3162 8547
TIME...MOT...LOC 1820Z 260DEG 15KT 3152 8567

$$

44-LERICOS
2 follow-up statements
732 
WWUS52 KTAE 301836
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
136 PM CDT FRI MAR 30 2012

ALC045-301900-
/O.CON.KTAE.SV.W.0082.000000T0000Z-120330T1900Z/
DALE AL-
136 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTH CENTRAL DALE COUNTY...

AT 131 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THIS STORM WAS LOCATED NEAR BEAMON...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARGUTA...ASBURY...DYKES CROSSROADS...SKIPPERVILLE...ROBERTS
CROSSROADS...WARD BRIDGE AND ECHO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! 

&&

LAT...LON 3148 8565 3157 8566 3162 8559 3162 8547
      3146 8545
TIME...MOT...LOC 1836Z 260DEG 15KT 3153 8559

$$

44-LERICOS
488 
WWUS52 KTAE 301856
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
156 PM CDT FRI MAR 30 2012

ALC045-301906-
/O.EXP.KTAE.SV.W.0082.000000T0000Z-120330T1900Z/
DALE AL-
156 PM CDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DALE COUNTY WILL
EXPIRE AT 200 PM CDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3148 8565 3157 8566 3162 8559 3162 8547
      3146 8545
TIME...MOT...LOC 1856Z 260DEG 15KT 3154 8549

$$

44-LERICOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 10:23 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 30, 10:23 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 AM EDT Fri Mar 30 2012

...Scattered showers and thunderstorms expected this afternoon...

.UPDATE...
A few upper level disturbances depicted on this mornings RUC
and satellite analysis have generated showers and thunderstorms
across portions of the northeastern Gulf of Mexico, the Deep South,
and offshore of the Texas coastline. Expect the disturbances
across the northeastern Gulf and the Mississippi/Alabama region to
be the main players in our disturbed weather pattern for the next
12 to 24 hours.

As morning clouds scatter, instability will increase area wide
under rather deep southerly flow. The weak low level wind max
associated with the disturbance over the Deep South will just
skirt the northwest corner of our local area, keeping low level
wind shear (thus any tornado threat) very low to negligible. Deep
layer shear around 30 to 40 knots is not incredibly impressive but
could support a few organized storms with strong updrafts. Small
surface to mid-level theta-e differences, modest expected storm
motion, and unimpressive mid-level lapse rates will limit any
severe wind threat, outside of the collapsing updrafts in any
strong storms that may develop. Cool mid-level temperatures (-15C)
and moderate instability in the hail growth zone will make small
hail possible in more organized, stronger storms. Overall the
severe potential is very low, but an isolated strong storm or two
could be possible, especially across southeast Alabama and
southern Georgia later this afternoon.

Scattered showers will linger through the evening especially
across our Alabama and Georgia counties, closer to the upper
disturbance.

&&

.AVIATION...
Low clouds/fog will continue to burn off this morning with VFR
developing for all sites by the mid morning. Next focus will
shift towards chances of TSRA ahead of disturbance moving across
the central Gulf Coast states. This system should bring scattered
to widespread showers/thunderstorms into the FL panhandle and sern
AL by the early to mid afternoon...spreading eastwards through the
rest of the day. Will maintain PROB or TEMPO groups accordingly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   82  63  80  60  88 /  50  40  40  10  20
Panama City   77  66  79  66  80 /  70  30  30  10  10
Dothan        78  62  84  61  87 /  70  50  30  10  20
Albany        81  63  83  60  88 /  60  50  40  10  20
Valdosta      84  62  80  59  89 /  30  30  50  10  20
Cross City    86  63  81  60  86 /  20  30  40  10  20
Apalachicola  76  66  77  65  80 /  60  30  30  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Harrigan/Evans
Hazardous weather outlook, Mar 30, 3:22 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 AM EDT FRI MAR 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
422 AM EDT FRI MAR 30 2012 /322 AM CDT FRI MAR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
MORNING OR EARLY THIS AFTERNOON. THE STORMS SHOULD INITIALLY FORM
IN THE AXIS OF DEEPER MOISTURE FROM SOUTHERN ALABAMA AND THE
WESTERN FLORIDA PANHANDLE SOUTHWARD INTO THE GULF OF MEXICO.
EVENTUALLY THE SCATTERED THUNDERSTORMS WILL MAKE PROGRESS INTO
PARTS OF SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND TONIGHT. A FEW
OF THE STORMS COULD PRODUCE SOME GUSTY WINDS OR HAIL...BUT A
HIGHLY ORGANIZED THREAT OF SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS WEEKEND. AFTER A
DRY MONDAY...MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AHEAD OF AN ADVANCING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER ANY
REPORTS REGARDING THUNDERSTORMS WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:41 AM CDTDense Fog AdvisoryTAECoffee, Dale, Geneva, Houston5 hr
Mar 30, 5:55 PM CDTTornado WarningTAECoffee, Geneva25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.